mitochondrial dysfunction (prevention of HIV transmission)
Last reviewed 01/2018
- in France, a report detailed 8 infants whodeveloped mitochondrial dysfunction
following intrauterine and perinatal exposure to zidovudine, with or without
lamivudine, following treatment to prevent vertical transmission of HIV. None
of the infants were found to be infected with HIV
- the Committee on Safety of Medicines concluded that there is insufficient data, at present, to establish a causal relationship between mitochondrial dysfunction in infants and exposure to antiretroviral drugs in utero
Long term use of zidovudine is reported to cause clinically significant muscle weakness and myopathy in HIV patients
- the myopathic symptoms often begin after the first 6 months of therapy and include fatigue, muscle weakness and elevation of muscle enzymes. These symptoms occur in at least 17% of patients and are often reversible when zidovudine therapy is discontinued (2,3)
- Current Problems in Pharmacovigilance (1999), 25, 15.
- Scruggs ER, Dirks Naylor AJ. Mechanisms of zidovudine-induced mitochondrial toxicity and myopathy. Pharmacology. 2008;82:83-8.
- Sinnwell TM, Sivakumar K, Soueidan S, Jay C, Frank JA, McLaughlin AC, et al. Metabolic abnormalities in skeletal muscle of patients receiving zidovudine therapy observed by 31P in vivo magnetic resonance spectroscopy. J Clin Invest. 1995;96:126-31.